Hail, Atchison
- When
- May 6, 3:19 PM CST to 3:21 PM CST
- Where
- Atchison County, 0.87 mi SE of Linden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.470, -95.520
Quarter sized hail was reported north of Rock Port.
On the afternoon of May 6 strong thunderstorms formed in far northwest Missouri. Through the afternoon these storms strengthened as they moved east across northern Missouri, ultimately turning into robust supercells that started diving southeast toward Highway 36.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of May 6 strong thunderstorms formed in far northwest Missouri. Through the afternoon these storms strengthened as they moved east across northern Missouri, ultimately turning into robust supercells that started diving southeast toward Highway 36. Along the way they produced giant hail reaching, and perhaps exceeding 4 inches at times. As the main storm pushed southeast toward Linneus, Missouri it produced a tornado that at times was several hundred yards wide. This tornado produced EF-2 damage just north of Linneus. Perhaps as noteworthy, if not more so, was the extremely strong and wide rear flank downdraft that produced some intense damage well south of the main tornado track. This RFD destroyed numerous homes along the way and produced extreme tree damage to the city of Linneus, which was largely spared a direct hit from the actual tornado. Overall the storm produced three separate tornadoes, the most noteworthy of which was the EF-2 just north of Linneus, Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 3:01 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 401 PM CDT Sat May 6 2023 .Discussion... Issued at 400 PM CDT SAT MAY 6 2023 Key Messages: - Warm Temperatures Continue - Showers and Thunderstorms Next Few Days - Large Amounts of Timing and Storm Mode Uncertainty Discussion: Mid to upper-level ridge axis is starting to move into the Great Lakes Region this afternoon. The trough over the western CONUS that has been parked there for quite some time remains in place and continues to blast short-waves across the region. The southwesterly H5 flow around 70 kts has promoted stronger CVA across most of the Plains to Upper Mississippi River Valley. This has phased well with WAA across the Plains and has allowed a surface cyclone to deepen. Throughout this afternoon, the warm front with this system has made it up to about the Hwy. 36 corridor. The early convection in northeast Missouri helped to stall this boundary somewhat, but is once again on the move. Main question will be how far north does it travel. The H5 trough over the western CONUS is not making a whole lot of progress, thus at some point overnight the warm front likely stalls out. As the low-level WAA has continued this afternoon, it looks like we have had an area of weak subsidence emanate from the mid-levels that have cleared up skies, as well a drier air around the 700mb moving in. As a result, insolation has increased boundary destabilization this afternoon, and satellite imagery continues to show some developing cumulus fields. The EML just above 700mb though appears to be capping the cumulus field at the moment. Visible imagery is showing wave like structure this afternoon, indicating vertical motion is hitting a cap but wind shear remains moderately strong. With the warm front near by as well as pressure falls associated with the surface low, there is a decent amount of forcing around that could favor precipitation later this evening and perhaps into the overnight hours. The CAMs continue to remain all over the place with respect to solutions this evening (and this propagates into the Sunday and Monday forecast as well). The main issue this evening and into the overnight hours will be how robust the boundary layer mixing is. Dewpoint depressions are around 15F along the warm front at the moment, and may continue to increase over the next couple of hours. With drier air coming in at 700mb, this may hinder the moisture supply that is available. Since The 14z-19z cycles of the HRRR have been developing a discrete supercell after 00z this evening across northern Missouri, tied closely to the warm front. Other than that though, the HRRR is rather dry. Meanwhile, the 12z NSSL-WRF has scattered activity north of Hwy. 36 between 00-06z this evening, and the 4km NAM-NEST lights up a line across Central Missouri. This kind of spread in the solutions is the cause behind tonight's large amount of uncertainty, and thus a POP forecast that bounces around quite a bit trying to reflect what the atmosphere could be capable of. The following details are conditional on the forcing being able to overcome the drier CBL and the capping in place. Most of this will pertain to northern Missouri this evening. Mid-level lapse rates will be around 8.0 C/km in the vicinity of the warm front and remnant outflow boundary, which will support stronger updrafts with parcels that are mechanically lifted to their LFC. There is plenty of deep layer shear available to support an initial supercell storm mode for stronger updrafts, and enough cyclonic shear in the first 0-3km to support stronger mesocyclone development. There is also a fair amount of cyclonic shear in the lowest 0-1km and even 0-500m layer featuring around 150 m^2/s^2 of SRH in these layers, a decent streamwise component. Therefore, if a supercell develops, such as what the HRRR has been suggesting since 14z this afternoon, could be capable of producing a tornado. So far the LCLs in northern Missouri have been around 800-900m. However, watching the airmass come in from Central Kansas and continued mixing for the next few hours, we may see those LCLs jump to over 1000m, which will start to get in a territory that often hinders tornado development. In addition, the stronger shear may also support larger hail in conjunction with the steep mid-level lapse rates. If a supercell develops and the storm-relative inflow is just right, there may be enough dry air to allow for a deeper hail embryo growth zone that could result in larger hail. And finally, a supercell could produce a stronger cold pools resulting in damaging winds. If we continue to see surface dewpoints decrease and LCLs increase, would expect mainly a hail and wind threat. As the LLJ ramps up this evening, if we see a more a multi-cell initiation, the storms would congeal and develop a stronger cold pool, resulting mainly in wind threat. The NAM-NEST seems to want to favor this solution, though will mention that the NAM-NEST likely maintains it for too long. Multi cells may have the thermodynamics to briefly produce hail as well with these lapse rates. Depending on how quickly the shear is realized will depend on how long multi cells would last and remain discrete. Overall, a robust storm can't be ruled out this evening, but confidence in these severe details is very low given how conditional initiation is to begin to with. Sunday, the surface cyclone continues northward but another vorticity maximum ejects off the main trough and PV anomaly over the west coast. This will result in another area of surface cyclogenesis across the Plains and continue an afternoon of pressure fall trends. Low-level flow will maintain a meridional component to it which should maintain stronger theta-e advection and an unstable airmass. The main question with instability though will be Saturday Night's convection activity (or perhaps lack there of) and how well the boundary layer will be able to recover. There could also be the question of remnant outflow boundaries, or if the current warm front stalls somewhere over the area. Mid-level lapse rates should remain healthy (at least 7.5 C/km or greater) ahead of the developing cyclone. There has been a decent trend within the CAMs to develop a complex of thunderstorms over southeast Nebraska late tomorrow in the afternoon, and eventually form a line across the IA-MO border. However, if the boundary remains in place and there is enough boundary layer recovery, a few discrete storms could be possible as well. The stronger H5 flow remains in place maintaining the deep layer shear and ability for convection to organize. Given that tomorrow's setup will largely depend on tonight's outcome, will not dive too deep into the mesoscale details. The shear and instability tomorrow though if fully realized can present all hazard types with supercells, and another wind threat if a bowing segment line were to develop. Stay tuned for mesoscale analysis updates tomorrow when the forecast can be refined. Most of the severe weather threat would be north of Hwy. 36. However, thunderstorms are possible across most of the forecast area on Sunday, and may have potential for produce severe wind gusts and larger hail. Monday, another short-wave ejects from the main trough over the west and we continue to see stronger theta-e advection into the area. Basic thunderstorm ingredients come together once again, and with deep layer shear still in place potential for organized activity. This is highlighted by the Day 3 Slight Risk along Interstate 70 for Missouri into extreme eastern Kansas. Like with the Sunday event depending on Saturday Night activity, Monday activity may depend on Sunday activity with respect to thermodynamic recovery. At this point, it is hard to try to discuss more mesoscale details for this threat. For the rest of the week, temperatures will remain well above normal. Eventually the trough over the western CONUS will start to propagate toward central CONUS. This will bring additional rain shower and thunderstorm potential later this week. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1226 PM CDT SAT MAY 6 2023 MVFR broken ceilings should mix out over the next hour or so, leaving scattered cloud cover and then a few cumulus later into the afternoon. As the skies clear mixing should allow for wind gusts around 25 kts this afternoon. Thunderstorm chances will remain well north or east of the terminals sites this evening. Signals for fog also remain well north of the area. For tomorrow, breezy again. Thunderstorms are possible Sunday but best chances look to be after 18z, thus have held any mentions of it from these TAFs. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Krull Aviation...Krull
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 350 AM CDT Sat May 6 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-070900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 350 AM CDT Sat May 6 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a slight risk for a few strong to severe thunderstorms across portions of northeastern Missouri this afternoon into the evening. The main threats will be for damaging winds and large hail. The first early season heat is expected today and tomorrow as temperatures will rise into the upper 80s to lower 90s. Early season heat is when we see the most heat related illnesses as people may not be acclimated yet. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe storms will also be possible Sunday night and again on Monday as a cold front moves through the area. The main threat will be for damaging winds and large hail. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Sat May 6 2023
MOZ001-062145-
Atchison MO-
401 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of northern Atchison
County through 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peru, or 12 miles northeast of Auburn, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tarkio, Rock Port, Blanchard, Westboro, Watson, Brownville State
Recreation Area and Phelps City.
This includes Interstate 29 between mile markers 110 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 4059 9570 4058 9520 4041 9518 4039 9565
4042 9566 4046 9564 4047 9570 4049 9568
4051 9569 4052 9566 4054 9565 4056 9567
4056 9569 4052 9571 4053 9577 4054 9577
TIME...MOT...LOC 2100Z 245DEG 25KT 4050 9565
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BMWThe Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
23 hail, 20 thunderstorm wind, 3 tornado. Local standard time, as filed.
Quarter sized hail was reported north of Rock Port.
Golf ball sized hail was reported in Westboro.
Golf ball sized hail was reported in Skidmore.
Quarter sized hail was reported between Westboro and Elmo in Nodaway County.
Quarter sized hail was reported on the south side of Maryville.
Tennis ball sized hail was reported in Conception.
Golf ball sized hail was reported in Albany.
Tennis ball sized hail was reported in rural southwestern Harrison County north of McFall.
Mostly quarter to golf ball sized hail with a few stones up to baseball size was reported just south of Bethany.
Baseball sized hail was reported in far southern Harrison County along US Highway 69.
Straight line winds of 60 to 70 mph were estimated south of Gilman City in association with the rear flank downdraft of a supercell thunderstorm.
Softball sized hail was reported near Gilman City.
Wind gust of 60-70 mph were reported.
Baseball sized hail was reported in Pattonsburg.
Softball sized hail was reported about 3 miles south southwest of Coffey.
Softball sized hail was reported about 3 miles south of Coffey along Missouri Route 13.
A storm chaser in Trenton caught a brief tornado on video. This tornado did some visible damage to a local church, but that damage was mostly superficial as the brick facade crumbled off the face of the building. No injuries were reported.
Softball sized hail was reported southwest of Trenton along Missouri Route 6.
Tennis ball sized hail was reported about 4 miles west of Trenton near Edinburg.
Golf ball size hail was reported in Trenton.
Baseball size hail was reported on the east side of Trenton.
Baseball size hail was reported about 5 miles south of Trenton.
After creating a brief tornado in the city of Trenton the supercell went on to produce a more massive and long-lived tornado across central Linn County. No incorporated cities were directly impacted by the tornado, but several residences across the county were damaged. The most extensive residential damage occurred just north of Linneus as the storm crossed Highway 5. The tornado eventually dissipated east of Linneus before producing again as it approached Bucklin. One notable aspect of this event was the extreme rear flank downdraft, which produced some of the more extensive damage. This damage was determined to be straight line winds due to being 1-2 miles away from the main tornado circulation.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
In the city of Linneus widespread trees were snapped. An old brick structure also had its roof ripped off, causing some damage to the exterior facade.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County. At this location six consecutive power poles were snapped.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
Missouri Mesonet reported wind of 87 mph.
After the large tornado across central Linn County there was a brief interruption in the damage path. The next tornado formed a few miles southeast of where the larger tornado circulation became discontinuous. This tornado did some minor damage to residences and outbuildings between Linneus and Bucklin. Some of the more extensive damage occurred from rear-flank downdraft winds 1-2 miles south of the main tornado circulation.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft. This RFD wind was responsible for numerous damaged residences and outbuildings across Linn County.
About a mile to two miles south of the main tornado circulation widespread unidirectional wind damage occurred, likely as a result of a strong rear flank downdraft.
Quarter sized hail was reported in Ethel.
Wind gusts of 80-90 mph were reported.
Baseball sized hail was reported east of New Cambria.
Several reports of large hail came in from all over the town of Macon, ranging from half dollar to two inch hail.
Golf ball sized hail was reported in NW Schuyler County.
Estimated 60 mph at this location.
Damage of a structure in Salisbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096358, 1096359, 1096360, 1102227, 1102229, 1102230, 1102231, 1102232, 1102233, 1103317, 1103329, 1103318, 1104381, 1103319, 1103322, 1103327, 1104349, 1103328, 1103575, 1103565, 1103567, 1103568, 1104355, 1104358, 1104359, 1104360, 1104361, 1104362, 1104363, 1104364, 1104365, 1104366, 1104386, 1104356, 1104367, 1104368, 1104369, 1104370, 1104371, 1103570, and more.